Birth Control Pill and Weight Gain
The Pill can cause differing weight effects.
- Some women gain weight when using the Pill. Other women lose weight when taking the Pill.
- Hormones in the Pill may cause changes in appetite. These changes occur over several years and may cause some weight loss or gain.
- Some women have temporary fluid retention during the first month or so after starting the Pill.
- Some women gain weight as a side effect of estrogen use. This weight gain develops in the hips, thighs, and breasts. It is usually noticed after several months on the Pill.
- The Pill may aggravate depression for some women. This may lead to increased eating.
If You Gain Weight on the Pill
If you find yourself putting on weight, the first thing to do is to try a different brand of Pill. Sometimes weight gain can be managed by changing to a different pill. If not, caloric reduction and increased exercise may be required. The pill is a very safe, effective means of birth control. Side effects such as weight gain are usually manageable while on the pill.
Weight Gain May Not be Due to the Pill
Changes in workplace, exercise habits, lifestyle, and diet may also lead to weight gain or loss. It may not be possible to isolate one single cause. Raise your awareness to help avoid the temptation to eat more, by teaching yourself to count calories. A consultation with a nutritionist and exercise trainer can help modify eating behaviors.
For more advice about weight and the Pill, please talk to your health care provider.